Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 207, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Aug 30, 2021, 9:26 PM MDT for Haakon County, Pennington County, South Dakota. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 30, 2021, 9:26 PM MDT (03:26 UTC)
- Expired
- Aug 30, 2021, 10:30 PM MDT
- In force
- 64 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Haakon County, SD, Pennington County, SD
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 30, 10:03 PM MDT | TSTM WND GST 60 | 15 Sw Billsburg, SD | 50-60 MPH WINDS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 30, 8:57 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 3.4 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 654 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 2259 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- -51 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -2.7
The text
As transmitted.
776
WUUS53 KUNR 310326
SVRUNR
SDC055-103-310430-
/O.NEW.KUNR.SV.W.0207.210831T0326Z-210831T0430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
926 PM MDT Mon Aug 30 2021
The National Weather Service in Rapid City has issued a
* Severe Thunderstorm Warning for...
Southwestern Haakon County in west central South Dakota...
East central Pennington County in west central South Dakota...
* Until 1030 PM MDT.
* At 926 PM MDT, a severe thunderstorm was located 12 miles northeast
of Creighton, or 28 miles northwest of Philip, moving southeast at
25 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Grindstone, Creighton and Grindstone Butte.
This includes Interstate 90 in South Dakota between Mile Markers 101
and 103.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4404 10241 4440 10225 4449 10200 4424 10149
4408 10169
TIME...MOT...LOC 0326Z 320DEG 20KT 4437 10202
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Helgeson3 follow-up statements
164
WWUS53 KUNR 310345
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
945 PM MDT Mon Aug 30 2021
SDC055-103-310430-
/O.CON.KUNR.SV.W.0207.000000T0000Z-210831T0430Z/
Haakon SD-Pennington SD-
945 PM MDT Mon Aug 30 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM MDT
FOR SOUTHWESTERN HAAKON AND EAST CENTRAL PENNINGTON COUNTIES...
At 945 PM MDT, a severe thunderstorm was located 9 miles northwest of
Grindstone Butte, or 21 miles northwest of Philip, moving southeast
at 20 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Grindstone, Creighton and Grindstone Butte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4405 10215 4440 10225 4449 10200 4424 10149
4408 10169
TIME...MOT...LOC 0345Z 326DEG 19KT 4428 10195
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Helgeson388
WWUS53 KUNR 310404
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
1004 PM MDT Mon Aug 30 2021
SDC055-103-310430-
/O.CON.KUNR.SV.W.0207.000000T0000Z-210831T0430Z/
Haakon SD-Pennington SD-
1004 PM MDT Mon Aug 30 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM MDT
FOR SOUTHWESTERN HAAKON AND EAST CENTRAL PENNINGTON COUNTIES...
At 1004 PM MDT, a severe thunderstorm was located 4 miles west of
Grindstone Butte, or 15 miles northwest of Philip, moving southeast
at 20 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Grindstone and Grindstone Butte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4406 10204 4425 10216 4440 10189 4434 10169
4424 10149 4408 10169
TIME...MOT...LOC 0404Z 324DEG 18KT 4420 10188
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Helgeson088
WWUS53 KUNR 310420
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
1020 PM MDT Mon Aug 30 2021
SDC055-103-310430-
/O.EXP.KUNR.SV.W.0207.000000T0000Z-210831T0430Z/
Haakon SD-Pennington SD-
1020 PM MDT Mon Aug 30 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HAAKON AND EAST
CENTRAL PENNINGTON COUNTIES WILL EXPIRE AT 1030 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 400 AM MDT for
west central South Dakota.
LAT...LON 4406 10204 4425 10216 4440 10189 4434 10169
4424 10149 4408 10169
TIME...MOT...LOC 0420Z 320DEG 20KT 4414 10181
$$
HelgesonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 5:19 PM MDT, 4 hours 7 minutes earlier.
Area forecast discussion, Aug 30, 5:19 PM MDT, 4 hours 7 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
519 PM MDT Mon Aug 30 2021
.DISCUSSION...(This Evening Through Monday)
Issued at 227 PM MDT Mon Aug 30 2021
Vis/IR imagery this aftn shows deepening cu across the Black Hills,
with some glaciated updrafts apparent based on the day cloud phase
RGB. These updrafts do appear to be struggling in recent minutes,
potentially as a result of a deep layer of dry air atop a shallow
but moist BL sampled by 18z KUNR RAOB. With continued convergence
owing to upslope flow along the ern periphery of the hills coupled
with the arrival of a subtle midlevel wave passing east of the
Bighorns per WV, think sustained convection will become increasingly
likely by mid-aftn. A second cu field extends from swrn ND/nwrn SD
thru s cntrl SD along an axis of enhanced satellite-derived 850-700
mb PWATs and sfc dew points of 60-65 F.
Given a broad unstable sector across wrn/cntrl SD characterized by
MLCAPE of 1.5-3 kJ/kg, effective bulk shear of 35-40 kt (locally
enhanced near the Black Hills), midlevel lapse rates of 7-8 K/km,
and DCAPE in excess of 1000 J/kg, any sustained updraft will have
the potential of developing supercell characteristics. Fairly
straight-line hodographs will support splitting supercells, as well,
with primarily a large hail threat in left movers and large hail,
damaging wind, and potentially locally heavy rain threats in the
slow-moving right movers. As aformentioned wave approaches, could
see coverage of convection expand, particularly from nwrn to s cntrl
SD. Further upscale growth is likely across cntrl/s cntrl SD this
evening as LLJ strengthens and MUCAPE increases. Cannot rule out a
tornado threat as low-level shear/hodograph curvature increases this
evening. Would not be a surprise if elevated severe storms capable
of large hail persisted into the night given strong WAA/LLJ forcing
and favorable thermodynamic/kinematic profiles. With above normal
PWATs, if we do see upscale growth in the vicinity of the LLJ
tonight, will have to monitor potential for training/locally heavy
rainfall, mainly over s cntrl SD.
Shortwave ridging builds across the High Plains tomorrow, leading to
generally very warm/hot and dry conditions. A dryline will mix
eastward thru nern WY by late AM/early PM, bringing the potential
for critical fire weather conditions (more below in the Fire Wx
section). Broader mid-upper trof and attendant front approach the
area Tuesday night/Wednesday and slowly cross the region thru the
remainder of the week, bringing slightly cooler and more unsettled
conditions.
&&
.AVIATION...(For the 00Z TAFS Through 00Z Tuesday Evening)
Issued At 513 PM MDT Mon Aug 30 2021
Isolated/scattered strong/severe TSRA with local IFR conditions will
continue this evening over parts of western SD. Storms will shift
into south central SD overnight with local IFR conditions. Areas
MVFR CIGS may develop late tonight and persist into Tuesday
morning east of a line from K2WX-KPHP-KICR. Outside of storms, VFR
conditions expected through the period. Gusty southerly winds
will develop over northeast WY overnight and spread into western
SD Tuesday.
&&
.FIRE WEATHER...
Issued at 227 PM MDT Mon Aug 30 2021
Hot and dry conditions are anticipated across northeastern WY
tomorrow behind a dryline. Relative humidity values will fall into
the single digits as temperatures climb into the low to mid 90s.
Confidence in the strength of winds behind the dryline remains
relatively low; thus, have maintained the Fire Weather Watch at
this time.
As noted in the prior discussion, depending on the eastward
advancement of the dryline tomorrow and the strength of winds in
its wake, critical fire weather conditions may be possible as far
east as southwestern SD. However, confidence is higher in the
potential across northeastern WY for now.
Slightly cooler and less dry conditions are expected for the rest
of the week, with multiple chances for precipitation.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...Fire Weather Watch from Tuesday morning through Tuesday evening
for WYZ314>317.
&&
DISCUSSION...Sherburn
AVIATION...Helgeson
FIRE WEATHER...SherburnHazardous weather outlook, Aug 30, 5:31 AM MDT, 15 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 531 AM MDT Mon Aug 30 2021 WYZ054>058-071-311145- Northern Campbell-Southern Campbell-Western Crook- Wyoming Black Hills-Weston-Northeastern Crook- 531 AM MDT Mon Aug 30 2021 This Hazardous Weather Outlook is for portions of northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight A few thunderstorms are possible this afternoon, with a strong storm or two possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Non-severe thunderstorms are possible on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-311145- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills- 531 AM MDT Mon Aug 30 2021 /631 AM CDT Mon Aug 30 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a slight risk of severe thunderstorms late this afternoon and evening, with large hail and damaging winds being the main threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a marginal risk of severe thunderstorms on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
In the hours before
Local storm report, Aug 30, 7:38 PM MDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
738 PM MDT MON AUG 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL 1 N FAITH 45.03N 102.03W
08/30/2021 E2.00 INCH MEADE SD FIRE DEPT/RESCUE
&&
WFO UNRLocal storm report, Aug 30, 8:19 PM MDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
819 PM MDT MON AUG 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 1 WNW RED SCAFFOLD 44.77N 101.86W
08/30/2021 M1.75 INCH ZIEBACH SD TRAINED SPOTTER
&&
DYESpecial weather statement, Aug 30, 8:19 PM MDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Rapid City SD
819 PM MDT Mon Aug 30 2021
SDZ002-310300-
Perkins SD-
819 PM MDT Mon Aug 30 2021
...A strong thunderstorm will impact portions of southeastern Perkins
County through 900 PM MDT...
At 819 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Chance, or 28 miles northwest of Faith, moving
southeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Usta and Arrow Head Buttes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northwestern and west central South Dakota.
&&
LAT...LON 4514 10200 4505 10201 4504 10221 4504 10248
4548 10265 4549 10231
TIME...MOT...LOC 0219Z 331DEG 30KT 4535 10238
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
SherburnSpecial weather statement, Aug 30, 8:33 PM MDT, 53 minutes before
Special Weather Statement
National Weather Service Rapid City SD
833 PM MDT Mon Aug 30 2021
SDZ014-310315-
Ziebach SD-
833 PM MDT Mon Aug 30 2021
...A strong thunderstorm will impact portions of west central Ziebach
County through 915 PM MDT...
At 833 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Red Elm, or 8 miles northwest of Dupree, moving
south at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Red Elm around 845 PM MDT.
Other locations in the path of this storm include Dupree.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
west central South Dakota.
&&
LAT...LON 4516 10187 4520 10169 4493 10150 4492 10186
TIME...MOT...LOC 0233Z 338DEG 14KT 4512 10175
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
SherburnLocal storm report, Aug 30, 8:56 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
856 PM MDT MON AUG 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM HAIL 7 SSW PLAINVIEW 44.52N 102.22W
08/30/2021 M1.00 INCH MEADE SD TRAINED SPOTTER
&&
DYELocal storm report, Aug 30, 9:01 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
901 PM MDT MON AUG 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM HAIL 3 ENE RED ELM 45.07N 101.72W
08/30/2021 E1.00 INCH ZIEBACH SD TRAINED SPOTTER
MARBLE WITH A FEW QUARTER SIZE HAIL.
&&
DYEThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 6:42 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Perkins, Ziebach | 63 min |
| Aug 30, 6:56 PM MDT | Severe Thunderstorm Warning | UNR | Perkins | 64 min |
| Aug 30, 7:41 PM MDT | Severe Thunderstorm Warning | UNR | Haakon, Meade, Ziebach | 64 min |
| Aug 30, 8:19 PM MDT | Special Weather Statement | UNR | Perkins | 41 min |
| Aug 30, 8:30 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Pennington | 60 min |
| Aug 30, 8:33 PM MDT | Special Weather Statement | UNR | Ziebach | 42 min |
| Aug 30, 8:40 PM MDT | Severe Thunderstorm Warning | UNR | Ziebach | 40 min |
| Aug 30, 8:46 PM MDT | Severe Thunderstorm Warning | UNR | Haakon, Ziebach | 59 min |
| Aug 30, 9:08 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Perkins | 35 min |
| Aug 30, 9:35 PM MDT | Special Weather Statement | UNR | Todd | 40 min |
| Aug 30, 10:02 PM MDT | Special Weather Statement | UNR | Tripp | 58 min |
| Aug 30, 10:53 PM MDT | Special Weather Statement | UNR | Todd | 67 min |
| Aug 30, 11:06 PM MDT | Special Weather Statement | UNR | Jackson | 54 min |
| Aug 30, 11:29 PM MDT | Severe Thunderstorm Warning | UNR | Bennett, Jackson, Mellette, Todd | 61 min |
| Aug 31, 12:02 AM MDT | Severe Thunderstorm Warning | UNR | Mellette, Todd, Tripp | 58 min |
| Aug 31, 12:19 AM MDT | Severe Thunderstorm Warning | UNR | Mellette, Todd, Tripp | 56 min |
| Aug 31, 12:57 AM MDT | Severe Thunderstorm Warning | UNR | Mellette, Todd, Tripp | 63 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.